DDSEP® 8 Quick Quiz

July 2018 Question 2

A 54-year-old woman presents for management of moderately-severe ileocolonic Crohn’s disease. She has a strong family history of multiple sclerosis and recently noted some tingling in her toes for which she is undergoing neurologic evaluation. She has had two small basal cell carcinomas removed from her cheek in the last year. She received the BCG vaccine as a child and had a positive PPD skin test within the last year. Laboratory evaluation reveals HBsAg negative, anti-HBs positive, and anti-HBc positive; JC virus antibody is positive.

Which of the following is the strongest reason to avoid anti-TNF therapy in this patient?

A. Current neurologic symptoms

B. History of skin cancer

C. Positive PPD skin test

D. Infection with hepatitis B

E. Presence of JC virus antibody


Q2. Correct Answer: A

Rationale
Anti-TNF therapy is relatively safe and well-tolerated. However, there are a few important issues to consider prior to initiation of therapy. There is a risk of reactivation of both Mycobacterium tuberculosis and hepatitis B. In this patient’s case, her PPD positivity is likely a false positive from remote BCG vaccination. An interferon gamma release assay (e.g. QuantiFERON®) can be checked to confirm this; even if that is positive, in the absence of active tuberculosis (TB), she can be treated for latent TB for several weeks prior to initiation of anti-TNF therapy. Her hepatitis B serologies do not suggest chronic infection but rather prior infection with resolution. In this case, anti-TNF therapy is not precluded; rather, the AGA recommends considering concurrent antiviral prophylaxis while on anti-TNF therapy. Anti-TNF agents are not known to significantly increase the risk of progressive multifocal leukoencephalopathy like the nonselective anti-integrin natalizumab, so JC virus antibody positivity does not preclude their use. There is a slight increased risk of melanoma in those on anti-TNF therapy; non-melanoma skin cancers are of greater concern in those on thiopurine therapy. Finally, anti-TNF therapy should be avoided in those with demyelinating diseases or those at high risk for such diseases.

References
1. Reddy K.R., Beavers K.L., Hammond S.P., et al. American Gastroenterological Association Institute Guideline on the prevention and treatment of Hepatitis B virus reactivation during immunosuppressive drug therapy. Gastroenterology. 2014;148[1]:215-9.
2. Long M.D., Martin C.F., Pipkin C.A., et al. Risk of melanoma and nonmelanoma skin cancer among patients with inflammatory bowel disease. Gastroenterology. 2012;143[2]:390-9.
3. Ariyaratnam J., Subramanian V. Association between thiopurine use and nonmelanoma skin cancers in patients with inflammatory bowel disease: A meta-analysis. Am J Gastroenterol. 2014;109:163-9.

Next Article: